Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 64, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 17, 2009, 2:39 PM EDT for Tazewell County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2009, 2:39 PM EDT (18:39 UTC)
- Expired
- Jun 17, 2009, 7:41 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 171839 FFWRNK VAC185-180030- /O.NEW.KRNK.FF.W.0064.090617T1839Z-090618T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 239 PM EDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 830 PM EDT. * AT 228 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM EARLIER THUNDERSTORMS IN THE KENTS RIDGE ROAD AND BIRMINGHAM AREA NEAR RICHLANDS. RICHLANDS POLICE ALSO REPORT WATER SPILLING OVER THE TOP OF SEVERAL SMALL PONDS ALONG BIRMINGHAM ROAD. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RICHLANDS AND CEDAR BLUFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. && LAT...LON 3710 8186 3713 8170 3702 8168 3702 8179 $$ PC
2 follow-up statements
000 WGUS71 KRNK 172116 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 516 PM EDT WED JUN 17 2009 VAC185-180030- /O.CON.KRNK.FF.W.0064.000000T0000Z-090618T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL VA- 516 PM EDT WED JUN 17 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR WESTERN TAZEWELL COUNTY... AT 511 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER RUNNING OVER THE TOP SOME SMALL PONDS IN THE BIRMINGHAM AREA HAD SUBSIDED AND ALL ROADS ARE OPEN. WITH MORE SCATTERED STORMS ON RADAR TO THE WEST OF THE WARNED AREA AND MOVING SOUTHEAST THE WARNING WILL BE MAINTAINED FOR THE TIME BEING. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IF SCATTERED STORMS MOVE DIRECTLY ACROSS THE WARNED AREA. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. && LAT...LON 3710 8186 3713 8170 3702 8168 3702 8179 $$ PC
000 WGUS71 KRNK 172341 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 741 PM EDT WED JUN 17 2009 VAC185-172349- /O.CAN.KRNK.FF.W.0064.000000T0000Z-090618T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL VA- 741 PM EDT WED JUN 17 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL TAZEWELL COUNTY... NO ADDITIONAL SIGNIFICANT RAINFALL IS EXPECTED OVER THE AREA THIS EVENING AND WATER LEVELS ARE RECEDING. THEREFORE...THE FLASH FLOOD WARNING THAT HAD BEEN IN EFFECT UNTIL 830 PM EDT HAS BEEN CANCELLED. LAT...LON 3710 8186 3713 8170 3702 8168 3702 8179 $$ WERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:45 PM EDT, 54 minutes earlier.
Area forecast discussion, Jun 17, 1:45 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUN 17 2009
.SYNOPSIS...
A WARM FRONT JUST SOUTH OF THE AREA WILL SLOWLY LIFT NORTH THROUGH
THE AREA TODAY AND WILL BE NORTH OF THE AREA BY THURSDAY. THIS FRONT
WILL BE THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE ALOFT WILL SLIDE INTO THE AREA FROM THE WEST THURSDAY
AFTERNOON INTO FRIDAY. A COLD FRONT WILL MOVE SOUTHEAST THROUGH
THE AREA ON SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FLASH FLOOD WATCH REMAINS IN EFFECT TODAY. FLASH FLOOD WARNINGS
IN THE FAR WESTERN CWA EXPIRED LESS THAN AN HOUR AGO BUT WITH
HEAVY RAINFALL NOW APPROACHING THAT AREA WILL HAVE TO MONITOR FOR
WATER PROBLEMS IN THAT AREA FIRST. LAPS AND SPC MESO PAGE SHOW
MUCH MORE STABLE AIR ACROSS THE CWA..WITH LIS ABOVE 0C AND CAPES
UNDER 200 J/KG SO THESE INTENSE CONVECTIVE ELEMENTS SHOULD WEAKEN
SIGNIFICANTLY AS THEY ENTER SMYTH/TAZEWELL/ASHE COUNTIES. HIGH
PWATS REMAIN ACROSS THE AREA WITH MORNING SOUNDING 1.43 INCHES AND
SATURATED UP TO ALMOST 500 MB. MODELS IN SOME CONFLICT HOWEVER
ABOUT PRECIP TODAY WITH THE NAM PRODUCING ONLY SCT SHRA AND GFS/EC
MODELS SUBSTANTIALLY WETTER. BASICALLY FOLLOWED GOING FORECAST FOR
POPS/QPF TODAY WITH MINOR TWEAKS FOR CURRENT TRENDS. STILL WEDGED
IN AT THE SURFACE WITH LOW CLOUDS AND COOL TEMPS TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
WARM FRONT WILL LIFT NORTHEAST THROUGH THE AREA TONIGHT AND
THURSDAY...HEIGHTS BUILDING ALOFT WITH SURGE OF VERY WARM AIR
ENTERING THE REGION FROM THE WEST...85H TEMPS ARE PROGGED TO CLIMB
TO NEAR +24 DEG C BY FRIDAY. WITH WARMING TEMPS ALOFT...OVERALL
PRECIP COVERAGE WILL WANE THURSDAY AND MAY BE COMPLETELY NON
EXISTENT FRIDAY. WILL MAINTAIN POPS TONIGHT AND EARLY THURSDAY UNTIL
FRONT CLEARS THE AREA. WILL ALSO MAINTAIN CHC POPS ACROSS THE NRN
CWA FRIDAY FOR ANY MCS THAT DRIFTS ACROSS THE OHIO VALLEY AND INTO
NORTHERN VA ALONG WARM FRONT WHICH WILL BE POSITIONED NORTH OF THE
FORECAST AREA.
HIGHS THURSDAY SHOULD REACH INTO THE 80S. FRIDAY WILL BE WARMER WITH
TEMPS RANGING FROM THE 80S MTNS TO THE LOW-MID 90S EAST OF THE BLUE
RIDGE. WITH THE WET GROUND...IT WILL FEEL RATHER SULTRY. WESTERLY
85H WINDS ARE PROGGED BETWEEN 20-25 KTS...SO THERE SHOULD BE A
BREEZE.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
WITH A COLD FRONTAL PASSAGE SATURDAY...SATURDAY NIGHT AND SUNDAY
WILL BE COOLER THAN THE HOT TEMPERATURES EXPECTED FRIDAY/SATURDAY.
HAVE MAINTAINED SOME LOW POPS FOR SHOWERS BEHIND THE FRONT SAT
NIGHT. HAVE FOLLOWED HPC GUIDANCE FOR TEMPS AS WELL. FOR MONDAY
THRU WED...ALL LONGER RANGE MODELS ARE FORECASTING A DEEPENING
EAST COAST TROUGH WITH AN UPPER LOW CLOSING OFF- MAIN DIFFERENCES
ARE IN THE LOCATION OF THE UPPER LOW AND HOW FAR WEST IT MAY
RETROGRADE. OVERALL...LOOKS LIKE A MUCH COOLER PERIOD...SO HAVE
STAYED CLOSE TO THE COOL HPC GUIDANCE FOR TEMPS. HPC POPS WERE
FAIRLY LOW THRU THE PERIOD...WHICH SEEMS REASONABLE UNLESS THE
UPPER LOW RETROGRADES TO OVER THE AREA...SO HAVE STAYED CLOSE TO
HPC POPS AS WELL.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE WARM FRONT REMAINS TO OUR WEST WITH HIGH PRESSURE OVER NEW
ENGLAND PRODUCING COLD AIR DAMMING EAST OF THE MTNS TODAY AND HOLDING
IN LOW CLOUDS. SCATTERED TO NUMEROUS SHOWERS AND A FEW ELEVATED THUNDERSTORMS
CONTINUE TO PUSH ACROSS THE TAF SITES THIS AFTERNOON. CIGS/VSBYS
MAY BE VARIABLE AT TIMES WITH PASSING SHOWERS TODAY. COVERAGE
SHOULD BEGIN TO DIMINISH AFTER SUNSET WITH MAINLY MVFR CIGS/VSBYS
OVERNIGHT. OCCLUDED/COLD FRONT WILL PUSH THRU THE FA TOMORROW
MORNING SWITCHING WINDS TO SW AND BRINGING VFR CONDITIONS TO TAF
SITES. SCT SHRA AND TRW STILL POSSIBLE IN THE AFTERNOON THU WITH
PSBL MVFR/IFR VSBYS OVERNIGHT AT LWB.
&&
.HYDROLOGY...
PAST 6H RAINFALL HAS BEEN HEAVIEST IN THE FAR WEST...MAINLY
TAZEWELL. ISSUED URBAN/SMALL STREAM FLOOD ADVISORY FOR WESTERN
TAZEWELL AND SMYTH. RICHLANDS TVA RAIN GAGE PICKED UP 1.51
INCHES PAST 6 HOURS AND CLINCH RIVER AT RICHLANDS IS RISING
RAPIDLY AT THIS TIME.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ007-
009>020-022>024-032>035-043.
NC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NCZ001-002-
018.
WV...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...PM
NEAR TERM...PC
SHORT TERM...PM
LONG TERM...JJ
AVIATION...PC
HYDROLOGY...PCHazardous weather outlook, Jun 17, 5:18 AM EDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 518 AM EDT WED JUN 17 2009 NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>045-180930- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER- SUMMERS-MONROE-GREENBRIER- 518 AM EDT WED JUN 17 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. PERIODS OF HEAVY RAIN ARE EXPECTED TODAY...FLOODING POSSIBLE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. ISOLATED STORMS MAY CONTAIN DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ005-006-VAZ044>047-058-059-180930- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 518 AM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD WETTING RAIN TODAY. THE RAIN MAY OCCASIONALLY BE HEAVY. ISOLATED THUNDERSTORMS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE HEAT INDEX VALUE WILL APPROACH 100 DEGREES BOTH FRIDAY AND SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-004-019-020-180930- SURRY-STOKES-WILKES-YADKIN- 518 AM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. ISOLATED STORMS MAY CONTAIN DAMAGING WINDS. IN ADDITION...STORMS MAY CONTAIN BURSTS OF VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Local storm report, Jun 17, 10:28 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 5 SSW SUGAR GROVE 36.70N 81.43W
06/16/2009 GRAYSON VA EMERGENCY MNGR
TREE DOWN ON ROUTE 16 IN TROUTDALE
&&
JJACKSONLocal storm report, Jun 17, 10:43 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 AM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 3 WNW SUGAR GROVE 36.28N 81.83W
06/16/2009 WATAUGA NC DEPT OF HIGHWAYS
TREE DOWN ON RUSH BRANCH ROAD
0837 PM TSTM WND GST SALTVILLE 36.88N 81.76W
06/16/2009 E0.00 MPH SMYTH VA LAW ENFORCEMENT
TREE DOWN
0840 PM TSTM WND DMG 1 NNW SUGAR GROVE 36.28N 81.79W
06/16/2009 WATAUGA NC DEPT OF HIGHWAYS
TREE DOWN ON GEORGES GAP ROAD
0848 PM TSTM WND DMG 5 NNE WHITETOP 36.66N 81.58W
06/16/2009 SMYTH VA LAW ENFORCEMENT
TREE DOWN ON WHITETOP ROAD
0905 PM TSTM WND DMG MARION 36.83N 81.50W
06/16/2009 SMYTH VA LAW ENFORCEMENT
TREE DOWN.
&&
JJACKSONThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:00 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Tazewell | 60 min |
| Jun 16, 8:33 PM EDT | Tornado Warning | RNK | Grayson, Smyth | 42 min |
| Jun 16, 8:56 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Tazewell | 34 min |
| Jun 16, 8:59 PM EDT | Special Weather Statement | RNK | Wythe | 31 min |
| Jun 16, 9:08 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson | 49 min |
| Jun 16, 9:38 PM EDT | Special Weather Statement | RNK | Bland, Carroll, Grayson, Pulaski, Wythe, City of Galax | 37 min |
| Jun 16, 10:36 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, Floyd, Franklin, Montgomery, Patrick and 4 more | 54 min |
| Jun 17, 1:53 AM EDT | Special Weather Statement | RNK | Bland, Smyth, Tazewell, Wythe | 82 min |
| Jun 17, 2:12 AM EDT | Flash Flood Warning | RNK | Bland, Tazewell | 6 hr |
| Jun 17, 3:04 AM EDT | Flash Flood Warning | RNK | Smyth, Wythe | 6 hr |
| Jun 17, 12:40 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 3 hr |
| Jun 17, 2:28 PM EDT | Flash Flood Warning | RNK | Grayson, Smyth | 12 hr |
| Jun 17, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 58 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.